Alert archive / Virginia / Flash Flood Warnings in 2009
Flash Flood Warning 26, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Aug 19, 2009, 2:49 PM EDT for McDowell County, West Virginia; Buchanan County, Dickenson County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2009, 2:49 PM EDT (18:49 UTC)
- Expired
- Aug 19, 2009, 5:33 PM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Buchanan County, VA, Dickenson County, VA, McDowell County, WV
The radar
The Charleston,WV radar (KRLX), 119 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.8 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 474 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 748 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KRLX 191849
FFWRLX
VAC027-051-WVC047-192245-
/O.NEW.KRLX.FF.W.0026.090819T1849Z-090819T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
249 PM EDT WED AUG 19 2009
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BUCHANAN COUNTY IN VIRGINIA...
THIS INCLUDES THE CITIES OF...GRUNDY...DAVENPORT...
DICKENSON COUNTY IN VIRGINIA...
THIS INCLUDES THE CITIES OF...JOHN FLANNAGAN LAKE...HAYSI...
CLINTWOOD...BREAKS INTERSTATE PARK...
MCDOWELL COUNTY IN WEST VIRGINIA...
THIS INCLUDES THE CITY OF WELCH...
* UNTIL 645 PM EDT
* AT 243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM SHOWERS AND THUNDERSTORMS MOVING OVER THE
WARNED AREA.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
TRAMMEL...BIG ROCK...WAR...NORTHFORK AND GARY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
CHARLESTON.
&&
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3702 8248 3713 8255 3721 8255 3726 8236
3753 8196 3751 8194 3755 8184 3751 8182
3749 8173 3753 8165 3742 8130 3729 8139
3721 8154 3720 8167 3724 8174 3714 8188
3712 8200 3705 8204 3703 8220 3697 8233
$$
221 follow-up statement
000
WGUS71 KRLX 192133
FFSRLX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
533 PM EDT WED AUG 19 2009
VAC027-051-WVC047-192135-
/O.CAN.KRLX.FF.W.0026.000000T0000Z-090819T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DICKENSON VA-BUCHANAN VA-MCDOWELL WV-
533 PM EDT WED AUG 19 2009
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR MCDOWELL...BUCHANAN
AND DICKENSON COUNTIES...
AFTER 5 OCLOCK...THE HEAVY RAIN HAS DIMINISHED. SO THE THREAT OF
SMALL STREAM FLOODING HAS DECREASED. AS A RESULT THE FLASH FLOOD
WARNING HAS BEEN CANCELLED.
HOWEVER...ADDITIONAL HEAVIER SHOWERS COULD REDEVELOP THIS
EVENING...SO THE FLASH FLOOD WATCH REMAINS IN EFFECT.
LAT...LON 3702 8248 3713 8255 3721 8255 3726 8236
3753 8196 3751 8194 3755 8184 3751 8182
3749 8173 3753 8165 3742 8130 3729 8139
3721 8154 3720 8167 3724 8174 3714 8188
3712 8200 3705 8204 3703 8220 3697 8233
$$
22What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 1:29 PM EDT, 1 hour 20 minutes earlier.
Area forecast discussion, Aug 19, 1:29 PM EDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
129 PM EDT WED AUG 19 2009
.SYNOPSIS...
TROPICAL MOISTURE PREVAILS WITH A THREAT FOR SHOWERS AND
THUNDERSTORMS THROUGH THE WORK WEEK. A COLD FRONT FINALLY ARRIVES
FRIDAY.
&&
.NEAR TERM /THROUGH THURSDAY/...
TROPICAL AIRMASS WITH PRECIPITABLE WATER OF AROUND 2 INCHES WILL
REMAIN OVER THE REGION. MODELS HAVING SERIOUS TROUBLE FINDING THE
SMALL RIPPLES IN THE ATMOSPHERE THAT ARE CREATING THE PRECIPITATION.
THEREFORE...WILL TIME EXISTING WAVES AND OTHERWISE RUN A DIURNAL
TREND.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
RAINFALL FROM THE NEAR TERM PERIOD WILL LARGELY DICTATE THE IMPACTS
OF THE CONTINUING STREAM OF TROPICAL MOISTURE THURSDAY INTO FRIDAY.
SOUTHWEST FLOW ALOFT STILL EXHIBITS RIPPLES OF ENERGY WHICH ARE
EXPECTED TO BE FOCAL POINTS FOR THE DEVELOPMENT OF SHOWERS AND
THUNDERSTORMS IN A 2 INCH PWAT ATMOSPHERE. AS IN PREVIOUS
FORECASTS...WILL BE CONCERNED ABOUT TRAINING OF CONVECTION WHILE CWA
RESIDES IN THE WARM SECTOR.
STRONG SYNOPTIC SCALE COLD FRONT WILL ENTER THE PICTURE IN
ASSOCIATION WITH A VIGOROUS UPPER LEVEL CLOSED LOW TRAVERSING THE
NORTHERN GREAT LAKES. EXPECTING FRONTAL PASSAGE FRIDAY AFTERNOON
INTO FRIDAY NIGHT. WITH THE UPPER TROUGH AXIS LAGGING BEHIND...WILL
NOT COMPLETELY CLEAR THE POPS FRIDAY NIGHT BEHIND THE COLD FRONT
UNTIL SIGNIFICANT PRESSURE RISES SEEN. WENT OPTIMISTIC AND CLEARED
POPS OUT FOR SATURDAY...BUT WITH PRIOR THINKING...MAY HAVE TO
INTRODUCE THEM IF INSTABILITY LINGERS BEFORE TROUGH AXIS CLEARS.
A COOLING TREND CAN BE EXPECTED INTO THE WEEKEND WITH THE PASSAGE OF
THE COLD FRONT. CONTINUING TO RUN WITH BIAS CORRECTED TEMPERATURES
AS A STARTING POINT FOR MAX T AND MIN T GRIDS...ALTHOUGH PULLED
SNOWSHOE HIGH TEMPERATURES DOWN A BIT. HIGH DEWPOINT KEEP THE
OVERNIGHT LOWS ABOVE NORMAL THROUGH FRIDAY NIGHT.
&&
.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
A GENERAL DRYING TREND SHOULD BEGIN ON SATURDAY AND CONTINUE INTO
TUESDAY. TOWARD THE END OF THE PERIOD A WEAK SYSTEM MAY MOVE INTO
THE REGION FROM THE NORTH. TEMPERATURES WILL BE MUCH COOLER IN THE
BEGINNING OF THE PERIOD WITH A GRADUAL WARMING TREND INTO TUESDAY.
FOR MAX TEMPS HPC GUIDE WAS PREFERRED AND MOS GUIDE BC FOR MIN
TEMPS.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
TROPICAL MOISTURE OVER THE REGION WILL CONTINUE TO PROVIDE SCATTERED
SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD. WITH PLENTY OF
MOISTURE...LOW VISIBILITIES AND CEILINGS CAN BE EXPECTED IN THE
PRECIPITATION.
AFTER 18Z THURSDAY...
IFR CONDITIONS IN AT LEAST SCATTERED SHOWERS AND THUNDERSTORMS
THROUGH FRIDAY.
&&
.HYDROLOGY...
TRAINING THUNDERSTORMS ARE BECOMING MORE NUMEROUS OVER SW VA AND
SOUTHERN COAL FIELDS. LOCAL MODELS SHOWING WEAK JET MAX AND
CONVERGENCE OVER THE REGION AND CONTINUING THROUGH THIS EVENING.
MOST AREAS ARE APPROACHING FFG GUID VALUES. FFA ISSUED FOR THOSE
AREAS FOR THE REST OF THIS AFTERNOON AND THIS EVENING.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR WVZ024-025-
033>035.
OH...NONE.
KY...NONE.
VA...FLASH FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR VAZ003-004.
&&
SYNOPSIS...26/RPY
NEAR TERM...JS/JMV/RPY
SHORT TERM...26
LONG TERM...TJT
AVIATION...RPY
HYDROLOGY...Hazardous weather outlook, Aug 19, 4:08 AM EDT, 10 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 408 AM EDT WED AUG 19 2009 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-200815- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 408 AM EDT WED AUG 19 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. OCCASIONAL SHOWERS AND THUNDERSTORMS IN A TROPICAL AIRMASS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY DOWNPOURS TODAY. TRAINING OF THESE SHOWERS AND STORMS COULD CAUSE THE FLOODING OF SMALL CREEKS AND STREAMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. OCCASIONAL SHOWERS AND THUNDERSTORMS IN A TROPICAL AIRMASS BE CAPABLE OF PRODUCING LOCALLY HEAVY DOWNPOURS ON THURSDAY. TRAINING OF THESE SHOWERS AND STORMS COULD CAUSE THE FLOODING OF SMALL CREEKS AND STREAMS. THIS THREAT WILL BE MONITORED FOR POSSIBLE FLASH FLOOD WATCHES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 19, 10:50 AM EDT, 3 hours 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1050 AM EDT WED AUG 19 2009 VAZ003-004-WVZ024-025-033-034-191645- BUCHANAN-DICKENSON-LOGAN-MCDOWELL-MINGO-WYOMING- 1050 AM EDT WED AUG 19 2009 ...A STRONG THUNDERSTORM WILL AFFECT BUCHANAN...DICKENSON... MCDOWELL...SOUTHEASTERN LOGAN...SOUTHEASTERN MINGO AND WYOMING COUNTIES... AT 1046 AM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A LINE OF TRAINING THUNDERSTORMS LOCATED NEAR CLINTWOOD...MOVING EAST AT 25 MPH. OTHER IMPACTED LOCATIONS INCLUDE BUT ARE NOT LIMITED TO BRUNO... HAMPDEN...AVONDALE...ELBERT...MAYBEURY...COALWOOD...JOLO...PANTHER... COAL MOUNTAIN...HERNDON...CLEAR FORK...WOLF PEN...CYCLONE...HINCH... HANOVER...BAILEYSVILLE...STACY...ROSEANN...MCCLURE...NORA...BIG ROCK...VANSANT...JOHN FLANNAGAN LAKE...HURLEY...HAYSI...GRUNDY... CLINTWOOD...CLINCHCO...BREAKS INTERSTATE PARK...WELCH...WAR...R.D. BAILEY LAKE...PINEVILLE...OCEANA...NORTHFORK...MALLORY...KIMBALL... KEYSTONE...IAEGER...GILBERT CREEK...GILBERT...GARY...DAVY AND BRADSHAW. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 21
Special weather statement, Aug 19, 2:33 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 233 PM EDT WED AUG 19 2009 OHZ066-191930- PERRY- 233 PM EDT WED AUG 19 2009 ...A STRONG THUNDERSTORM WILL AFFECT PERRY COUNTY... AT 230 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM LOCATED NEAR CARROLL...MOVING EAST AT 35 MPH. OTHER IMPACTED LOCATIONS INCLUDE BUT ARE NOT LIMITED TO THORNVILLE... SOMERSET...PERRY STATE FOREST...NEW LEXINGTON...JUNCTION CITY... GLENFORD AND CROOKSVILLE. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 22
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 12:16 PM EDT | Flash Flood Watch | RLX | Logan, McDowell, Mingo, Wyoming | 8 hr |
Nearby
Flash Flood Warnings in Virginia, 2009Flash Flood Warnings in West Virginia, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.